Case Presentation: A 71-year-old woman with past medical history of COPD, nicotine dependence, and untreated chronic hepatitis C presented to emergency department with progressive swelling, muscular pain, and weakness of her upper and lower extremities as well as dysphagia. On arrival to the emergency department, exam demonstrated proximal more than distal decreased strength of the upper extremities. MRI of the spine showed paraspinal muscle edema without any high-grade spinal stenosis or cord abnormality. Labs were pertinent for hemoglobin of 11.1, ESR 54, ALT of 95, AST 299, CRP of 29.2 CK of 3112, aldolase elevated to 20.1, LDH to 706. Rheumatologic workup was obtained which showed: ANA positivity by Hep 2 with speckled pattern, anti-SS-A positivity, trace type 3 cryoglobulins in the setting hepatitic C infection, myomarker-3 panel positive for malignancy associated Anti-NXP-2 antibody. EMG was done which demonstrated evidence for a myopathy with electrodiagnostic features supporting pathologic findings of necrosis; fibrillation potentials most prominently in proximal muscles. She subsequently underwent biopsy of her left biceps brachii which demonstrated inflammatory myopathy, including perivascular perimysial inflammatory reaction consistent with dermatomyositis. CT scan was performed to evaluate for underlying malignancy and showed indeterminate liver lesion and a mass-like thickening of the duodenum. EGD was performed with biopsy of the duodenal lesion which showed mucin cell metaplasia; ultrasound guided liver biopsy showed poorly differentiated carcinoma. The patient was diagnosed with malignancy associated dermatomyositis and started on 1mg/kg of prednisone. Steroid-sparing immunosuppression was deferred in the setting of active hepatitis c infection and malignancy. Her weakness had modest improvement in the hospital, CK trended downwards, and the patient was discharged with multidisciplinary follow up with Oncology, Rheumatology, and Infectious Disease.
Discussion: In this case, the patient presented with a rare condition, dermatomyositis, as a cause for subacute worsening muscle weakness and dysphagia that required hospitalization. (1) For the hospitalist, patients with dermatomyositis can notably have dysphagia that may benefit from intravenous immune globulin therapy (IVIG) treatment in addition to corticosteroids if severe or refractory. (2) Other associated pathology includes interstitial lung disease, cardiac involvement with conduction abnormalities and increased risk of MI. (3) This case was complicated by the need to treat dermatomyositis with the background of untreated hepatitis C infection and undifferentiated malignancy. A multidisciplinary approach was essential to prioritize treatment with steroids, followed by outpatient treatment of hepatitis C and initiation of chemotherapy.
Conclusions: Dermatomyositis typically presents with proximal muscle weakness and dermatologic findings such as Gottron papules and the heliotrope rash (4). Patients who present with severe muscle weakness requiring hospitalization may also have other complications of dermatomyositis including dysphagia or respiratory symptoms due to associated interstitial lung disease. Treatment while admitted includes initiation of steroids, steroid sparing immunosuppressant therapy, and if refractory initiation of IVIG. Patients with dermatomyositis have a six-fold increased risk of malignancy and should undergo age-based screening for malignancy. (5)